High-dose Intravenous Immunoglobulin to Treat Spontaneous Heparin-induced Thrombocytopenia Syndrome.
J Thromb Haemost. 2019 Feb 18;:
Authors: Mohanty E, Nazir S, Sheppard JI, Forman DA, Warkentin TE
Spontaneous HIT syndrome is an autoimmune HIT (aHIT) disorder characterized by thrombocytopenia, thrombosis, and HIT antibodies despite no proximate heparin exposure. For unknown reasons, many cases occur after total knee arthroplasty. A 52-year-old woman presented 12 days post-total knee replacement (aspirin thromboprophylaxis) with gastrointestinal bleeding (superior mesenteric vein thrombosis); the platelet count was 63 × 109 L-1 . After bowel resection and a brief course of heparin, treatment was changed to argatroban followed by fondaparinux. In addition, high-dose intravenous immunoglobulin (IVIg), 1g kg-1 on two consecutive days, resulted in abrupt platelet count rise from 21 (nadir) pre-IVIG to 137 (post-IVIg), and two days later to 200 × 109 L-1 . Heparin-independent serum-induced serotonin-release abruptly decreased from 91% (pre-IVIg) to 14% (post-IVIg); although serotonin-release later rebounded to 49%, the patient's platelet counts remained normal. Our observations support the emerging concept that high-dose IVIg is effective for treating aHIT disorders including spontaneous HIT syndrome. This article is protected by copyright. All rights reserved.
PMID: 30773806 [PubMed - as supplied by publisher]